[Skip to Content]
[Skip to Content Landing]
Article
May 17, 1965

Petechiae, Ecchymoses, and Necrosis of Skin Induced by Coumarin Congeners: Rare, Occasionally Lethal Complication of Anticoagulant Therapy

Author Affiliations

From the departments of pathology (Dr. Nalbandian), surgery (Dr. Barrett), internal medicine (Drs. Mader, Pearce, and Rupp), and medical education (Dr. Mader), William Beaumont Hospital, Royal Oak, Mich, and the departments of pathology (Dr. Nalbandian) and internal medicine (Dr. Mader), School of Medicine, Wayne State University, Detroit.

JAMA. 1965;192(7):603-608. doi:10.1001/jama.1965.03080200021006
Abstract

A rare complication of coumarin-congener anticoagulant therapy characterized by a sequence of skin lesions (petechiae, ecchymoses, and hemorrhagic infarcts) in random sites is well documented in the foreign literature and, as far as we know, is almost unknown in the American literature. These skin lesions are manifest between the third and the tenth day of anticoagulant therapy, 90% occurring within the third to the sixth day. These alarming lesions are associated only with the use of coumarin congeners, bishydroxycoumarin (Dicoumarol) being involved most frequently. Sodium heparin has never been implicated. A pathogenesis is proposed which nicely accommodates the morphologic features of this dermatopathy. However, unresolved, enigmatic clinical aspects remain.

×